Alert archive / Missouri / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 280, NWS Springfield, MO

September 7, 2001Barton County, Missouri

NWS Springfield, MO issued this severe thunderstorm warning at Sep 7, 2001, 9:05 PM CDT for Barton County, Missouri. It was in force for 70 min. 1 report came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Sep 7, 2001, 9:05 PM CDT (02:05 UTC)
Expired
Sep 7, 2001, 10:15 PM CDT
In force
70 min
Issued by
NWS Springfield, MO
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Barton County, MO

The radar

The Springfield radar (KSGF), 94 km from the middle of the area, began a volume at 02:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 7, 9:45 PM CDTHail 0.75Lamar, MO

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Sep 7, 7:00 PM CDTTornado WatchSPC5 hr

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 2.1 hours before the alert went out and 88 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 2001-09-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 932 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 2001-09-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 83 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
932 J/kg
Mixed-layer CIN
-149 J/kg
Mixed-layer LCL
2014 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
83 m²/s²
0-3 km storm-relative helicity
178 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

536 
WUUS53 KSGF 080207
SVRSGF
MOC011-080315-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
905 PM CDT FRI SEP 7 2001

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  BARTON COUNTY IN SOUTHWEST MISSOURI

* UNTIL 1015 PM CDT

* AT 900 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  SEVERE THUNDERSTORMS ALONG A LINE EXTENDING FROM RICH HILL TO
  WEIR...MOVING EAST AT 50 MPH. THIS SEVERE THUNDERSTORM WILL LIKELY
  PRODUCE HAIL TO THE SIZE OF NICKELS...AND DAMAGING WINDS IN EXCESS
  OF 60 MPH.

* THE SEVERE THUNDERSTORMS WILL BE NEAR...
   LIBERAL BY 915 PM.
   LAMAR BY 930 PM.
   GOLDEN CITY BY 930 PM.

THE TOWNS OF OSKALOOSA...HANNON...NASHVILLE...IANTHA AND IRWIN ARE
ALSO IN THE PATH OF THESE STORMS.

A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. REMEMBER...
SEVERE THUNDERSTORMS CAN PRODUCE TORNADOS WITH LITTLE ADVANCE
WARNING.

THIS STORM HAS A HISTORY OF PRODUCING WIDESPREAD WIND DAMAGE ACROSS 
SOUTHEAST KANSAS. AT 900 PM...TREES WERE REPORTED DOWN IN GIRARD 
KANSAS. THIS IS A DANGEROUS SITUATION. SEEK SHELTER NOW INSIDE A 
STURDY STRUCTURE AND STAY AWAY FROM WINDOWS

LAT...LON 3766 9462 3734 9462 3734 9408 3764 9406

BOOKBINDER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 7, 2:14 PM CDT, 6 hours 51 minutes earlier.

Area forecast discussion, Sep 7, 2:14 PM CDT, 6 hours 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
214 PM CDT FRI SEP 7 2001

MAIN FORECAST CHALLENGE WILL BE RAIN AND SEVERE WEATHER CHANCES
TONIGHT THROUGH THE WEEKEND.

COLD FRONT EXTENDS FROM SE NEBRASKA TO SOUTH CENTRAL KS. A VIGOROUS
UPPER LEVEL SHORTWAVE IS MOVING INTO WESTERN KS. CLOUD COVER HAS
HELD SFC BASED INSTABILITY DOWN THROUGH MIDDAY ACROSS CENTRAL KS...
BUT ALL OTHER INGREDIENTS IN PLACE FOR SEVERE THUNDERSTORMS
DEVELOPMENT. UNIDIRECTIONAL WIND PROFILE WOULD INDICATE THAT STORMS
SHOULD ORGANIZE INTO A SQUALL LINE/LINEAR MCS BEFORE MOVING INTO
WESTERN COUNTIES THIS EVENING. STORMS SHOULD BE WEAKENING SOMEWHAT AS
THEY MOVE INTO WESTERN COUNTIES GIVEN THE TIME OF DAY AND LESS
FAVORABLE DYNAMICS AND INSTABILITY. WILL CONTINUE TO MENTION THE
POSSIBILITY OF SEVERE WX IN ROUGHLY THE WESTERN THIRD OF THE
FORECAST AREA FOR TONIGHT. AS FRONT/PRE FRONTAL TROUGH SLOWS
TONIGHT...STORMS WILL LIKELY TRAIN SW TO NE...ESPECIALLY OVER
WESTERN COUNTIES. THIS AREA IS FAIRLY DRY SO NOT CONSIDERING FLASH
FLOOD WATCH ATTM.

MODEL TRENDS CONTINUE TO SLOW TIMING OF SYSTEMS DOWN. ANOTHER
SHORTWAVE DIGS DOWN INTO THE BASE OF THE LONGWAVE TROUGH ON
SATURDAY. AREA STAYS IN SOUTHWEST MIDLEVEL FLOW WITH A WAVY NE-SW
ORIENTED SFC FRONT HANGING UP ACROSS THE FORECAST AREA THROUGH
SUNDAY. IN GENERAL PREFERRED ETA WHICH IS JUST SLIGHTLY FARTHER WEST
AND A BIT SLOWER WITH FORWARD SPEED OF YET ANOTHER SHORTWAVE OVER THE
CENTRAL PLAINS BY 60 HOURS. SEVERE WX A POSSIBILITY AGAIN SATURDAY IF
WE CAN CLEAR OUT SUFFICIENTLY. ETA SFC BASED CAPES AROUND 2000 J/KG
SATURDAY AFTERNOON ALONG THE FRONT. WILL ADD LIKELY POPS SATURDAY...
SATURDAY NIGHT...AND SUNDAY. ALTHOUGH RAIN WONT BE CONTINUOUS...WILL
NOT GET TOO FANCY WITH TIMING OF INDIVIDUAL WAVES. RAINFALL WILL BE
HEAVY IN SOME AREAS...AND FUTURE SHIFTS WILL HAVE TO WATCH FOR THE
POSSIBILITY OF A FLASH FLOOD WATCH OVER THE WEEKEND.

UPPER RIDGE AND SFC HIGH PRESSURE BUILD INTO THE AREA SUNDAY NIGHT
AS LAST OF THE SHORTWAVES KICKS OFF TO THE EAST. 5H RIDGE BUILDS IN
THE CENTRAL AND SOUTHERN PLAINS THROUGH MIDWEEK...THEN FLATTENS
OUT BY FRIDAY. MRF HAS COLD FRONT APPROACHING THE AREA FRIDAY BUT
GULF MOISTURE IS SCARCE SO WILL LEAVE DRY.

.SGF...
MO...NONE.
KS...NONE.

DSA

In the hours before

Special weather statement, Sep 7, 6:58 PM CDT, 2 hours 7 minutes before
KSZ073-097-101-MOZ066>068-077>079-088-089-093-094-101-080500-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
658 PM CDT FRI SEP 7 2001

THE NATIONAL WEATHER SERVICE HAS ISSUED TORNADO WATCH NUMBER 720...IN
EFFECT UNTIL MIDNIGHT CDT. THIS TORNADO WATCH INCLUDES THE
FOLLOWING COUNTIES...

IN MISSOURI:

BARTON...CEDAR...DADE...HICKORY...JASPER...LAWRENCE...MCDONALD...
NEWTON...POLK...ST. CLAIR AND VERNON.

IN KANSAS:

BOURBON...CHEROKEE AND CRAWFORD.

SOME CITIES IN THIS TORNADO WATCH INCLUDE BOLIVAR...FORT SCOTT...
JOPLIN...MOUNT VERNON...NEOSHO...NEVADA...PITTSBURG AND STOCKTON.

A TORNADO WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR THE
DEVELOPMENT OF SEVERE WEATHER...INCLUDING TORNADOES...LARGE HAIL...
AND DAMAGING WINDS...IN AND CLOSE TO THE WATCH AREA. WHILE SEVERE
WEATHER MAY NOT BE IMMINENT...PERSONS SHOULD REMAIN ALERT FOR RAPIDLY
CHANGING WEATHER CONDITIONS...AND LISTEN FOR LATER STATEMENTS AND
POSSIBLE WARNINGS.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL MEDIA OR YOUR CABLE
TELEVISION PROVIDER FOR ADDITIONAL INFORMATION.

RUNNELS
Local storm report, Sep 7, 8:25 PM CDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
825 PM CDT FRI SEP 07 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0755 PM    MAPLETON                  KS   WIND DAMAGE
09/07/01   BOURBON                        TREES DOWN. REPORTED BY
                                          LAW ENFORCEMENT OFFICIAL.
Special weather statement, Sep 7, 8:53 PM CDT, 12 minutes before
MOZ055>058-069-080700-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
853 PM CDT FRI SEP 7 2001

THE NATIONAL WEATHER SERVICE HAS ISSUED SEVERE THUNDERSTORM WATCH
NUMBER 723...IN EFFECT UNTIL 200 AM CDT SATURDAY MORNING. THIS SEVERE
THUNDERSTORM WATCH INCLUDES THE FOLLOWING COUNTIES...

IN MISSOURI:

BENTON...CAMDEN...MARIES...MILLER AND MORGAN.

SOME CITIES IN THIS SEVERE THUNDERSTORM WATCH INCLUDE CAMDENTON AND
OSAGE BEACH.

A SEVERE THUNDERSTORM WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR
THE DEVELOPMENT OF SEVERE WEATHER...INCLUDING LARGE HAIL...DAMAGING
WINDS...AND LOCALLY HEAVY RAIN...IN AND CLOSE TO THE WATCH AREA.
WHILE SEVERE WEATHER MAY NOT BE IMMINENT...PERSONS SHOULD REMAIN
ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS...AND LISTEN FOR LATER
STATEMENTS AND POSSIBLE WARNINGS.

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 7, 8:10 PM CDTSevere Thunderstorm WarningSGFVernon80 min
Sep 7, 9:16 PM CDTSevere Thunderstorm WarningSGFJasper74 min
Sep 7, 9:21 PM CDTSevere Thunderstorm WarningSGFCedar, St. Clair54 min
Sep 7, 9:25 PM CDTSevere Thunderstorm WarningSGFBenton65 min
Sep 7, 9:50 PM CDTSevere Thunderstorm WarningSGFMcDonald, Newton55 min
Sep 7, 9:58 PM CDTSevere Thunderstorm WarningSGFMorgan62 min
Sep 7, 9:58 PM CDTSevere Thunderstorm WarningSGFHickory, Polk62 min
Sep 7, 10:04 PM CDTSevere Thunderstorm WarningSGFDade, Lawrence71 min
Sep 7, 10:14 PM CDTSevere Thunderstorm WarningSGFCamden, Dallas76 min
Sep 7, 10:20 PM CDTSevere Thunderstorm WarningSGFGreene55 min
Sep 7, 10:36 PM CDTSevere Thunderstorm WarningSGFBarry54 min
Sep 7, 10:41 PM CDTSevere Thunderstorm WarningSGFMiller64 min
Sep 8, 6:10 PM CDTSevere Thunderstorm WarningSGFTexas50 min
Sep 8, 6:51 PM CDTSevere Thunderstorm WarningSGFDouglas, Taney39 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.